Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.


Q. My dog is breathing abnormally. No vomiting, no nasal discharge, no fever. Gave him benadryl and ibuprofen, helped cough. Breathing is still heavy.

Answered By
TONYA SNYDER

A. Advil or Ibuprofen is highly toxic to dogs and cats and should never be given. Tylenol is another medication that is toxic. Human medications should never be a first resort. If your dog is experiencing pain, I would recommend that you call your vet's office and they can suggest some pet friendly pain medication. I would recommend calling your vet immediately due to the breathing issues and due to the fact that he was given ibuprofen. He could have blood thinning issues, liver issues and trouble breathing needs immediate veterinary assistance.


DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.

CAN'T FIND WHAT YOU'RE LOOKING FOR?

Ask an expert about your unique situation now FOR FREE!

IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training. Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD. User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions. petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice. Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.